Thunderstorm Wind, Russell
- When
- June 18, 4:56 PM CST to 4:57 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Measured wind gust at Russell Municipal Airport.
A broken lines of strong to severe storms moved into portions of central Kansas during the evening hours of June 18th. Wind gusts between 60 and 78 mph were reported during the event with the highest wind gust reported by the Bunker Hill Kansas State Mesonet site.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A broken lines of strong to severe storms moved into portions of central Kansas during the evening hours of June 18th. Wind gusts between 60 and 78 mph were reported during the event with the highest wind gust reported by the Bunker Hill Kansas State Mesonet site. Despite these strong winds, the only damage reported were tree limbs down in Ellinwood, KS.
Flooding also occurred across portions of McPherson and Marion counties as well as in Wichita. While flooding ended across McPherson and Sedgwick counties during the day of June 19, flooding remained an issue across Marion County until midday on June 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 12:44 PM CST, 4 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 144 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Gusty south winds expected through this evening. - Storms are expected to develop along a cold front mainly after 4 pm this afternoon and will become more widespread this evening as they track slowly southeastward. Large hail, damaging winds and heavy rain will be the main threats. && .DISCUSSION... Issued at 139 PM CDT Tue Jun 18 2024 A mid/upper trough remains situated over the Northern Rockies and Northern High Plains. At the surface, a cold front was nosing into northwest Kansas. This front appeared slightly faster or further south and east when compared to some of the 12Z guidance. We are still anticipating scattered storms developing within the frontal zone, especially after 21Z or 4 PM. This activity is expected to become more numerous after 00Z when the LLJ cranks up again. We continue to see plenty of buoyancy with 2000-3000 j/kg progged within a marginally sheared airmass. Steep lapse rates and high PWATs/deep warm layer clouds depths continue to support the ongoing forecast this evening with some damaging winds, large hail (especially with the initial updrafts) and locally heavy rainfall. Storms may train along the frontal zone leading to some excessive water as a persistent LLJ noses into parts of south central/central Kansas keeping a buoyant airmass in place supporting training of cells into the frontal zone with repeated rounds of heavy rainfall possible. Storms may begin to struggle with southeastward extent as they encounter more cinh across southern Kansas and confidence in where the axis heaviest precipitation falls remains fairly low. Showers and storms may linger into the morning hours Wednesday with clouds and rain cooled air over central KS keeping temperatures much cooler compared to recent days. Some locations may struggle to reach the mid 70s. Thu-Sat...The mid/upper ridge over the Mid-Atlantic area is progged to retrograde exerting a greater impact on the Central Plains area. This will lead to mostly dry weather conditions and rising temperatures through the period. Highs on Sat are expected to climb into the mid and upper 90s for many locations. A shortwave trough racing eastward across the Northern Plains on Saturday will allow another frontal boundary to move across Kansas. This front may provide a focus for deep moist convection late in the period. For Sunday through Tuesday, mid/upper ridging will bring rising heights and increasing thickness supporting rising temperatures across the area. A hot stretch is anticipated with highs around or above the century mark through the period. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1242 PM CDT Tue Jun 18 2024 The primary aviation concern today remains to be strong southerly winds gusting to 30-40kts at all sites through the remainder of the afternoon. A frontal system currently making its way through northwest Kansas is expected to touch off showers and storms in the late afternoon and early evening hours. Right now, highest confidence is that these will impact terminals in central Kansas. Not as confident in these reaching KICT, so PROB30 is introduced to reflect this uncertainty. Additionally, cigs lowered to near-IFR levels are expected to follow in the wake of these storms beginning in the early morning hours on Wednesday in central and south central Kansas. Stay tuned to later forecasts for greater confidence in the timing and coverage of these impacts. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ067>069-082- 083-091>093. && DISCUSSION...MWM AVIATION...JWK
Hazardous Weather Outlook National Weather Service Wichita KS 545 PM CDT Tue Jun 18 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 545 PM CDT Tue Jun 18 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Evening and Tonight Storms developing along a cold front in central Kansas will gradually build eastward this evening and tonight. The stronger storms will be capable of producing quarter sized hail, 65 mph winds and heavy rain. Training of storms along the slow moving frontal zone may lead to localized flash flooding. Locations generally west of a line from Salina to Hutchinson to Kingman will have the best chance to see strong or severe storms this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms are expected to linger across the area on Wednesday, especially during the morning hours. A few strong storms will be possible along with additional heavy rainfall. Storms will also be possible Saturday evening through Sunday morning as a weak cold front moves through. Strong storms appear possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
10 thunderstorm wind, 5 flood. Local standard time, as filed.
Measured wind gust at Russell Municipal Airport.
Measured wind gust from the Kansas State Mesonet 3 miles northeast of Bunker Hill.
Measured wind gust from a weather station near Pawnee Rock.
Estimated 50 to 60 mph wind gusts west of Great Bend.
Measured wind gust from a trained spotter.
Estimated wind gusts around 55 to 60 mph.
Strong winds were making for difficult driving conditions. Wind gusts were estimated to be around 60 mph.
Measured wind gust from a trained spotter.
Estimated 60 mph wind gust with lots of dust getting kicked up into the air. Time estimated by radar.
Estimated wind gusts up to 60 mph with 3 to 4-inch diameter tree limbs down.
Water was over the roadway south of the intersection of Kanza Road and 230th.
Significant flooding over the roadway both north and south of the intersection of Remington Road and 230th Street.
Street flooding was reported via the public.
Water was over the roadway and the roadway was impassible at the intersection of 290th and Nighthawk Road.
Kiowa Road and Ironhorse Road between 9th and 11th was covered with water. Roads are impassible.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197865, 1197866, 1197867, 1197868, 1197869, 1197870, 1197871, 1197873, 1197874, 1197875, 1197880, 1197881, 1197882, 1197883, 1197885.